NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 14, 2:42 PM EST, 17 minutes earlier.
Area forecast discussion, Jul 14, 2:42 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
342 PM EDT Mon Jul 14 2025
.SYNOPSIS...
A cold front will approach from the northwest over the next
couple of days before stalling nearby by mid-week. This boundary
returns northward as a warm front on Wednesday. Another cold
front moves through the region late Friday before settling in
the vicinity during the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
A multitude of hazards are in play today as a slow moving
frontal system and accompanying trough intercept a moisture-
rich air mass. While the 12Z IAD sounding recorded a
precipitable water (PWAT) value of 2.17 inches, the 18Z RAP
objective analysis suggests little change in the quality of
moisture. With mainly 1.75 to 2.00 inch PWATs west of the Blue
Ridge and 2.00 to 2.25 inch values to the east, tropospheric
moisture levels generally reside close to the running daily
maxima for mid-July. Not surprisingly, there is threat for some
very heavy rainfall today with a Flood Watch (for flash
flooding) currently spanning all counties east of the
Alleghenies. This product remains in effect until midnight.
The atmosphere remains uncapped which has yielded a fairly
active period of convection so far today. Activity has fired
over the higher terrain as aided by a glancing blow from a
shortwave passage to the north. At the same time, a north-south
axis of showers and embedded thunderstorms continue along what
appears to the bay breeze. This currently spans sections of
Calvert County up into the Baltimore metro area.
Both national centers have outlook areas highlighted over the
Mid-Atlantic region. The Weather Prediction Center has
maintained a Moderate Risk for flash flooding that stretches
from Fauquier County northeastward across the Washington, D.C.
and Baltimore metros up to the Mason-Dixon Line. At the same
time, the Storm Prediction Center has upgraded to a Slight Risk
for severe thunderstorms for locations along and east of I-81
(except far southern Maryland). Damaging wind gusts are the most
likely hazard with such storms.
As a broad swath of scattered to numerous thunderstorms advance
eastward from the Shenandoah Valley toward areas east of the
Blue Ridge, an uptick in the severe storm threat is expected.
Owing to the nearly moist adiabatic-type profile in the column,
overall lapse rates are rather subpar for severe convection.
However, some of the taller cores will be capable of producing
water loaded downdrafts which can lead to damaging wind gusts.
All of this works its way eastward to the I-95 corridor in time
for the evening rush hour. Given the expectation of some slower
moving cells and numerous rounds of storms, some hefty rainfall
rates and higher storm totals are possible. Up to 2 to 3 inches
of rain are possible in an hour, with total amounts reaching
the 4 to 6 inch range in an isolated spot or two.
All of this activity eventually reaches the Chesapeake Bay and
far southern Maryland between 10 PM and midnight. After spending
the day in the 80s to low 90s, mild temperatures continue into
the overnight hours. Given no frontal passages ahead, ample
tropical moisture remains in place. Thus, expect a mild/humid
night ahead with low temperatures in the upper 60s to mid 70s
(low/mid 60s for the mountains). Calm winds and saturated low-
levels will enhance the potential for overnight patchy fog, some
becoming locally dense in nature.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
While a couple of days ago this frontal system was expected to
cross through tonight, that will certainly not be happening. The
current model guidance and forecast products support this
boundary nearing the Mason-Dixon Line by Tuesday afternoon.
However, until all of today's convection clears the area
tonight, it remains to be seen where this boundary truly
settles. Unless this system completely clears the region, a
seasonably warm and humid air mass should be in play for
Tuesday. The larger difference between the two days is more
limited upper forcing/support. Subtle height rises are expected
along with less identifiable mesoscale perturbations.
While shower/thunderstorm chances are still in the 50 to 70
percent range, these should be more instability driven and be
more pulse-like in nature. Cell motions may be on the slower
side again, which coupled with previous days of heavy rainfall,
will maintain a non-zero flash flood threat over the area. A
Slight Risk for excessive rainfall has been maintained over
pretty much all locations outside of Garrett and St. Mary's
counties. Outside of another round of potentially active
weather, Tuesday's highs are forecast to rise into the mid/upper
80s, with heat indices into the mid 90s. For the overnight,
very little change is expected from previous nights with another
round of patchy fog possible.
The boundary which lingers nearby into Wednesday is expected to
lift northward as a warm front. A number of models show a slew
of convective perturbations in the quasi-zonal flow. These
should be an impetus to a more active convective day. However,
given these are tied to storm-scale processes, there is plenty
of uncertainty at this juncture. The chances for showers and
thunderstorms rise to 60 to 80 percent. Forecast high
temperatures push into the upper 80s to low 90s, which is
accompanied by heat indices approaching the century mark. Being
deeper into the tropical air mass, conditions will be milder
overnight with lows in the low/mid 70s (closer to the upper 70s
inside D.C. and Baltimore).
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
A fairly persistent pattern is expected on the synoptic scale
throughout the long term period. Flow aloft will generally be out of
the west across northern portions of the CONUS/southern Canada
through the period, with various weak disturbance embedded within
zonal flow passing by to our north. We'll remain within a very warm
and humid airmass through at least Friday. Thereafter, there's some
uncertainty regarding whether or not we will get a true cold frontal
passage that will drop temperatures and dewpoints.
Daily showers and thunderstorms are expected during the
afternoon/evening hours as various disturbances pass off to our
north. Temperatures will run near to slightly above normal with
highs in the upper 80s to mid 90s, and lows in the upper 60s to mid
70s. Thunderstorms may be capable of producing isolated instances of
flash flooding or damaging winds any of these days. The day that
currently stands out the most from a synoptic standpoint will be
Friday, when a cold front will approach the area from the north and
west.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Given a broad shield of semi-organized convection pushing
eastward from the Shenandoah Valley, all terminals are expected
to see multi-hour restrictions due to these thunderstorms.
Compared with the previous TAF packages, have narrowed down the
time of most impact to around 20Z to 00Z, slightly earlier for
the western terminals. Low visibility, gusty/erratic winds, and
frequent lightning are the primary issues with any such storms.
The overall extent of wind gusts will be somewhat capped, but
could still prove to be impactful with any stronger storm.
Showers and thunderstorms exit the area tonight with some patchy
fog possible at nearly all TAF sites. IFR conditions are being
forecast at KCHO. The following couple of days also present a
risk of convection, particularly on Wednesday afternoon/evening.
It does appear the frontal system will not clear the region and
actually retreat northward as a warm front on Wednesday. Until
the region gets out of this pattern, daily convective chances
will support a potential for afternoon/evening restrictions.
Prevailing VFR conditions are expected on both Thursday and
Friday. Winds will be out of the southwest on Thursday, and then
west on Friday.
&&
.MARINE...
Gradients largely remain on the weaker side with gusts generally
averaging around 10 knots or less. However, convective chances
are elevated today with the area at risk of flash flooding and
severe thunderstorms. For this evening and early overnight
hours, a few Special Marine Warnings may be required for the
stronger storms.
Tuesday and Wednesday also carry a risk of convection, with the
latter likely being the more active of the two days. Thus,
hazardous boating conditions are possible at times, particularly
during the afternoon/evening periods. As a warm front lifts
northward on Wednesday, an uptick in southerly winds are
expected, particularly for the evening to overnight hours.
Small Craft Advisories may be needed for the southern most
waters as gusts push to near 20 knots.
Sub-SCA level winds are expected over the waters on both Thursday
and Friday. Winds will generally be out of the southwest on Thursday
and west on Friday. SMWs may potentially be needed as a result of
thunderstorms either afternoon or evening.
&&
.HYDROLOGY...
A Flood Watch for the threat of flash flooding is in effect
until midnight across all locations east of the Allegheny
Front. A tropical air mass remains in place across the area.
With precipitable water values into the 2 to 2.25 inch range,
this easily rises into the 95th percentile for mid-July. Very
high rainfall rates are possible, generally up to 2 to 3 inches
per hour within some of the more potent and slow moving cores.
Areas hit more recently by flooding rains will certainly be more
vulnerable to additional heavy thunderstorms today. While most
will not see this, storm totals approaching 4 to 6 inches are
not out of the question in areas of training/slow moving
convection.
&&
.TIDES/COASTAL FLOODING...
A prolonged period of southeasterly winds will lead to elevated
tidal anomalies through midweek. This carries most of the tidal
locations into Action stage, particularly during the higher of
the two astronomical high tide cycles. Sensitive locations, such
as Annapolis, are forecast to stay just below Minor stage
during the high tide cycles this morning.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until midnight EDT tonight for DCZ001.
MD...Flood Watch until midnight EDT tonight for MDZ003>006-008-011-
013-014-016>018-501>508.
VA...Flood Watch until midnight EDT tonight for VAZ025>031-036>040-
050-051-053>057-501-502-505>508-526-527.
WV...Flood Watch until midnight EDT tonight for WVZ050>053-055-503-
504.
MARINE...Flood Watch until midnight EDT tonight for ANZ530.
&&
SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...KJP
AVIATION...BRO/KJP
MARINE...BRO/KJP
HYDROLOGY...BRO
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Jul 14, 1:05 PM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
205 PM EDT Mon Jul 14 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-151815-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
205 PM EDT Mon Jul 14 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Flood Watch is in effect from 2PM this afternoon through this
evening. Scattered instances of flooding are expected. There is a
potential for more widespread flooding with considerable impact.
A few severe thunderstorms are also possible which may bring
isolated instances of damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered instances of flash flooding are possible Tuesday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-151815-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
205 PM EDT Mon Jul 14 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Flood Watch is in effect from 2PM this afternoon through this
evening. Scattered instances of flooding are expected. There is a
potential for more widespread flooding with considerable impact.
A few severe thunderstorms are also possible which may bring
isolated instances of damaging wind gusts, particularly along and
east of I-81.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered instances of flash flooding are possible Tuesday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-151815-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
205 PM EDT Mon Jul 14 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered instances of flash flooding are possible
this afternoon and evening. A few severe thunderstorms are also
possible which may bring damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.